Tornadoes · United States · Illinois · 2025
EF0 tornado, Opheim to Shady Beach, Illinois, April 20, 2025
From Opheim to Shady Beach, this EF0 tornado ran 2.2 miles across Henry County on April 20, 2025, touching down at 8:35 PM CDT and reaching 75 yards wide. It killed nobody, and did $1,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 20, 2025
- Touchdown
- 8:35 PM CDT (01:35 UTC)
- Lifted
- 8:38 PM CDT (01:38 UTC)
- On the ground
- 3 minutes
- Path length
- 2.2 miles (3.5 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- County
- Henry County
- Touchdown point
- 41.230, -90.440
- Lift-off point
- 41.250, -90.410
- Record number
- 2504201935-01
The damage survey
13 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EFU. The highest wind the damage implies is 98 mph.
- It appears the pole snapped due to ground not supporting a leaning pole
- Grain bin knocked over. Looking north from the county road.
- Looking south from wind farm road
- Two grain bins destroyed and thrown to the NNE for about 3/4 mile
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A line of severe thunderstorms lifted north northeastward across northwest Illinois, mainly south of Interstate 80, on the evening of April 20th. This brought numerous tornadoes to the area as well as straight-line wind damage. Fourteen tornadoes occurred in northwest Illinois. 7 of them were EF-1, 5 EF-0, and 1 EF-U. The longest track tornado of the event was on the ground for 16 miles and traveled from Victoria in Knox County through Galva before lifting west of Kewanee in Henry County.
An EF-0 tornado with max wind speed of 85 MPH caused damage to trees and farm outbuildings along its two mile long path.
The tornado touched down about 1.5 miles northeast of Altona in Knox County (NWS central Illinois) traveling northward and proceeded north into Henry County where it destroyed two large grain bins and tossed the debris for nearly a mile to the northeast. The tornado snapped a power pole and a large tree along US Highway 34 before dissipating along N 300 Ave where it damaged an outbuilding.
An EF-U tornado with at least a 1/4 mile path was depicted by radar and a scour mark in a freshly plowed field. Corn debris was also found in the fence at this location.
A tornadic debris signature was seen on the KDVN Doppler Radar up to 2,900 ft. Corn stubble and leaves were found along the beginning of the path. As the tornado approached the Hennepin Canal, tree damage was found with snapped hardwood trees and other branches. Additional branches were found just southwest of Shady Beach. The tornado was rated as EF-1 with a peak estimated wind speed of 90 MPH.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:45 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Apr 20, 6:36 PM CDT, 1 hour 59 minutes earlier. Its key messages:
- A strong storm system will impact the area today and tonight bringing widespread rainfall and possibly a few severe storms south of I-80.
- There is an Enhanced Risk for severe storms across portions of NE Missouri with a Slight Risk extending northward just south of the I-80 corridor. Damaging winds, large hail, and isolated tornadoes are possible with the strongest storms.
- Localized flash flooding is possible mainly west of the Mississippi River, where WPC has a Slight Risk for excessive rainfall. Isolated areas that get hit by several rounds of storms could receive 3"+ of rainfall.
- Temperature warming into the 70s this upcoming week with periodic chances for showers and storms.
Area forecast discussion, Apr 20, 6:36 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 636 PM CDT Sun Apr 20 2025 .KEY MESSAGES... - A strong storm system will impact the area today and tonight bringing widespread rainfall and possibly a few severe storms south of I-80. - There is an Enhanced Risk for severe storms across portions of NE Missouri with a Slight Risk extending northward just south of the I-80 corridor. Damaging winds, large hail, and isolated tornadoes are possible with the strongest storms. - Localized flash flooding is possible mainly west of the Mississippi River, where WPC has a Slight Risk for excessive rainfall. Isolated areas that get hit by several rounds of storms could receive 3"+ of rainfall. - Temperature warming into the 70s this upcoming week with periodic chances for showers and storms. && .SHORT TERM /THROUGH TONIGHT/... Issued at 115 PM CDT Sun Apr 20 2025 GOES water vapor imagery shows a potent upper low over north- central Oklahoma with new convective development occurring downstream beneath a mid-level dry slot. This area of convection is intensify across eastern Oklahoma and southeast Kansas, and heading into southwest Missouri. SPC mesoanalysis had a 1008mb surface low positioned over northern Oklahoma with an effective warm front stretching across central Missouri, marked by a jump in temperatures to the mid 70s and notable clearing on visible satellite imagery. The upper wave and associated surface low will continue to lift to the NNE into this evening, eventually pulling the warm sector into southern portions of the forecast area. Widespread cloud cover may limit instability to a certain extent; however, surface temperatures and dewpoints reaching the mid/upper 60s and upper 50s/low 60s should yield MLCAPE between 500-1000 J/kg south of I-80 by the late afternoon and evening. Strong forcing for ascent associated with the low and convergence along the cold front will lead to widespread moderate to heavy rainfall. CAMs continue to show an organized QLCS moving into our southwest counties between 3 - 6 PM, then tracking to the NNE toward the Mississippi River between 5 - 9 PM, gradually weakening with time. HREF mean 2-5 km updraft helicity values are highest generally along and south of Highway 34 where embedded, or even a few discrete supercells are most probable. The high shear environment with 0-3 km bulk values between 35-45 kts are supportive of QLCS mesovortices, which could lead to a few narrow corridors of damaging winds and potentially a few tornadoes across the southern outlook area. Additionally, any sustained semi-discrete cells could pose a large hail risk. Another concern due to repeated rounds of storms and heavy rainfall is for isolated areas to receive 3"+ of total rainfall, which could lead to localized flash flooding. The area most at risk for this appears to be west of the Mississippi River and south of Highway 30. SPC Outlook: The Enhanced Risk has been shifted northward to include portions of northeast Missouri, and the Slight Risk remains in place just south of the I-80 corridor. Damaging winds, large hail, and a few tornadoes are possible with the strongest cells late this afternoon and into early tonight. && .LONG TERM /MONDAY THROUGH SUNDAY/... Issued at 115 PM CDT Sun Apr 20 2025 Monday through Saturday: the pattern remains somewhat active despite zonal flow aloft. Periodic shortwaves will translate through the region, which could spark off some additional showers and storms, but exact timing and location details remain uncertain this far out. Temperatures are expected to gradually warm up into the 70s for much of this time-frame, cooling into the 60s on Saturday. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 636 PM CDT Sun Apr 20 2025 An area of low pressure over north-central Missouri will continue to lift northeastward towards our region this evening, bringing widespread showers and thunderstorms. MVFR/IFR ceilings and visibilities are likely, with perhaps some brief LIFR conditions possible with the stronger storms. Some of these storms could be strong to severe, mainly for BRL, with damaging winds being the main threat. As the low passes through late this evening into the overnight hours, winds are expected to shift dramatically, ultimately becoming west-northwesterly and remaining gusty. Once the showers and storms diminishes, IFR ceilings will gradually improve throughout the day Monday. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...Uttech LONG TERM...Haase/Uttech AVIATION...Schultz
Hazardous weather outlook, Apr 20, 2:07 PM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 207 PM CDT Sun Apr 20 2025 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 207 PM CDT Sun Apr 20 2025 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT A strong storm system is expected to bring widespread rain and a few thunderstorms to the outlook area today into this evening. Heavy rainfall and a few severe storms are possible, with the main threats damaging wind and large hail, especially this evening. A few tornadoes are also possible mainly south of Highway 34. The Storm Prediction Center has an Enhanced Risk (Level 3 of 5) across portions of northeast Missouri, a Slight Risk extending to the north just south of the Interstate 80 corridor, and a Marginal Risk up to the Highway 30 corridor. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... GENERAL STORM MOTION OF THE DAY: Toward the northeast at 40 to 45 mph. Haase/Uttech
In the hours before
Local storm report, Apr 20, 8:21 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
821 PM CDT Sun Apr 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM Tornado 1 SSE Beaverdale 40.83N 91.21W
04/20/2025 Des Moines IA Emergency Mngr
DOT metal building/shed collapsed.
&&
ERVINLocal storm report, Apr 20, 8:22 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
822 PM CDT Sun Apr 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM Tstm Wnd Dmg 1 SSE Beaverdale 40.84N 91.21W
04/20/2025 Des Moines IA Emergency Mngr
Tree reported blown down.
&&
ERVINLocal storm report, Apr 20, 8:23 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
823 PM CDT Sun Apr 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM Tstm Wnd Dmg 1 N Macomb 40.47N 90.68W
04/20/2025 McDonough IL Trained Spotter
Large tree blown down over roof of house
with siding damage.
&&
JTSLocal storm report, Apr 20, 8:25 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
825 PM CDT Sun Apr 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM Tstm Wnd Dmg 3 SE Macomb 40.44N 90.65W
04/20/2025 McDonough IL Trained Spotter
Several shingles lost from roof of house.
Time estimated by radar.
&&
JTSLocal storm report, Apr 20, 8:27 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
827 PM CDT Sun Apr 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM Rain Shellsburg 42.09N 91.87W
04/20/2025 M1.19 Inch Benton IA Public
Total rainfall so far.
&&
JTSLocal storm report, Apr 20, 8:31 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
831 PM CDT Sun Apr 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Rain 3 W Cedar Rapids 41.97N 91.73W
04/20/2025 M2.40 Inch Linn IA Trained Spotter
&&
ERVINThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 00:00Z
1.6 hours before the tornado, 43 km from the path. April 21, 2025.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -89205 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 628 m²/s²
- 0-3 km storm-relative helicity
- 711 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 4.1 K/km
The surface observations
Moline (MLI), 24 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Quad Cities radar (KDVN), 43 km away, was scanning. The volume nearest the touchdown began at 01:36 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2025 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of April 20, 2025
39 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 20 | 1:24 AM CDT | EF0 | Love, OK | 0.5 | 30 | |||
| April 20 | 1:31 PM CDT | EF2 | Callaway, MO | 2.6 | 100 | 1 | $125,000 | |
| April 20 | 1:57 PM CDT | EF1 | Cherokee, KS to MO | 24.1 | 250 | $1.0 million | ||
| April 20 | 2:29 PM CDT | EF0 | Barton, MO | 19.8 | 300 | $3.4 million | ||
| April 20 | 2:41 PM CDT | EF1 | Washington, AR | 3.0 | 250 | $750,000 | ||
| April 20 | 4:21 PM CDT | EF0 | Christian, MO | 1.3 | 50 | $15,000 | ||
| April 20 | 4:30 PM CDT | EF0 | Morgan, MO | 0.7 | 75 | $20,000 | ||
| April 20 | 4:35 PM CDT | EF0 | Douglas, MO | 2.8 | 50 | $100,000 | ||
| April 20 | 4:46 PM CDT | EF0 | Webster, MO | 1.1 | 30 | $100,000 | ||
| April 20 | 4:59 PM CDT | EF0 | Wright, MO | 1.8 | 50 | $25,000 | ||
| April 20 | 5:08 PM CDT | EF1 | Wright, MO | 2.1 | 400 | |||
| April 20 | 5:18 PM CDT | EF1 | Boone, MO | 3.3 | 100 | |||
| April 20 | 5:21 PM CDT | EF1 | Perry, AR | 7.7 | 350 | |||
| April 20 | 5:33 PM CDT | EF1 | Boone, MO | 2.3 | 100 | $22,000 | ||
| April 20 | 5:56 PM CDT | EF1 | Audrain, MO | 0.3 | 50 | $60,000 | ||
| April 20 | 6:01 PM CDT | EF0 | Shannon, MO | 1.5 | 250 | |||
| April 20 | 6:19 PM CDT | EF0 | Pike, MO | 0.3 | 25 | $15,000 | ||
| April 20 | 6:48 PM CDT | EF0 | Adams, IL | 4.2 | 25 | $20,000 | ||
| April 20 | 6:55 PM CDT | EF1 | Faulkner, AR | 14.2 | 500 | |||
| April 20 | 7:04 PM CDT | EF0 | Adams, IL | 8.2 | 100 | $120,000 | ||
| April 20 | 7:37 PM CDT | EF1 | McDonough, IL | 7.0 | 150 | $6,000 | ||
| April 20 | 7:45 PM CDT | EF0 | Mercer, IL | 0.9 | 25 | |||
| April 20 | 7:47 PM CDT | EF1 | McDonough, IL | 3.0 | 100 | $16,000 | ||
| April 20 | 7:57 PM CDT | EF0 | Warren, IL | 4.0 | 25 | |||
| April 20 | 8:00 PM CDT | EF1 | Monroe, IL | 7.3 | 100 | $75,000 | ||
| April 20 | 8:13 PM CDT | EF1 | Monroe, IL | 0.3 | 100 | $15,000 | ||
| April 20 | 8:14 PM CDT | EF0 | Saint Clair, IL | 0.8 | 100 | $10,000 | ||
| April 20 | 8:25 PM CDT | EF1 | Randolph, IL | 1.3 | 75 | $10,000 | ||
| April 20 | 8:39 PM CDT | EF1 | Knox, IL | 16.5 | 150 | |||
| April 20 | 8:41 PM CDT | EF1 | Knox, IL | 4.4 | 120 | |||
| April 20 | 8:49 PM CDT | EF1 | Tazewell, IL | 14.5 | 100 | |||
| April 20 | 8:54 PM CDT | Unrated | Henry, IL | 0.3 | 10 | |||
| April 20 | 8:57 PM CDT | EF0 | Henry, IL | 0.2 | 50 | |||
| April 20 | 8:58 PM CDT | EF0 | Henry, IL | 1.1 | 50 | |||
| April 20 | 8:58 PM CDT | EF1 | Henry, IL | 7.3 | 25 | $1,000 | ||
| April 20 | 8:58 PM CDT | EF1 | Henry, IL | 7.2 | 100 | |||
| April 20 | 9:12 PM CDT | EF0 | Rock Island, IL | 0.7 | 50 | $1,000 | ||
| April 20 | 9:26 PM CDT | EF1 | Bureau, IL | 1.0 | 50 | $8,000 | ||
| April 20 | 9:42 PM CDT | EF1 | Jackson, IL | 1.7 | 25 | $125,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.